Alert archive / Idaho / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 24, NWS Pocatello, ID

July 20, 2017Teton County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jul 20, 2017, 2:03 PM MDT for Teton County, Idaho. It was in force for 42 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2017, 2:03 PM MDT (20:03 UTC)
Expired
Jul 20, 2017, 2:45 PM MDT
In force
42 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Teton County, ID

The radar

The Pocatello radar (KSFX), 134 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 2:06 PM MDTHAIL 0.253 Wsw Victor, IDSIZE OBTAINED FROM HAIL REMAINING ON THE GROUND AFTER THE STORM. TIME ESTIMATED BASED ON RADAR.
Jul 20, 2:07 PM MDTHAIL 0.884 Wsw Victor, IDHAIL JUST UNDER QUARTER SIZE REPORTED AT THE BASE OF PINE CREEK PASS.
Jul 20, 2:07 PM MDTHAIL 0.884 Wsw Victor, IDHAIL JUST UNDER QUARTER SIZE REPORTED AT THE BASE OF PINE CREEK PASS. SECOND REPORT OF PEA SIZE HAIL COMPLETELY COVERING THE GROUND ON PINE CREEK PASS.
Jul 20, 2:11 PM MDTHAIL 0.252 S Victor, IDREPORTED NEAR TETON SPRINGS LODGE VIA NWS POCATELLO FACEBOOK PAGE. TIME ESTIMATED BASED ON RADAR.
Jul 20, 2:12 PM MDTHAIL 0.5Victor, IDDIME SIZE HAIL IN VICTOR. TIME ESTIMATED BASED ON RADAR.
Jul 20, 2:13 PM MDTHAIL 0.882 Se Victor, IDPUBLIC REPORT POSTED TO NWS POCATELLO FACEBOOK PAGE OF LOTS OF SMALL HAIL, WITH SOME STONES UP TO NICKEL SIZE. GUSTY WINDS AND HEAVY RAIN ALSO REPORTED. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.1 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
2227 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

874 
WUUS55 KPIH 202003
SVRPIH
IDC081-202045-
/O.NEW.KPIH.SV.W.0024.170720T2003Z-170720T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
203 PM MDT THU JUL 20 2017

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Southern Teton County in eastern Idaho...

* Until 245 PM MDT

* At 202 PM MDT, a severe thunderstorm was located near Victor or 9
  miles southwest of Driggs, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Driggs, Victor and Pine Creek Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4352 11106 4353 11107 4352 11108 4352 11111
      4355 11114 4354 11121 4356 11122 4361 11123
      4362 11125 4362 11133 4363 11134 4385 11105
      4353 11104
TIME...MOT...LOC 2002Z 240DEG 28KT 4360 11119 

HAIL...1.00IN
WIND...60MPH
 
$$

VALLE
1 follow-up statement
235 
WWUS55 KPIH 202035
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
235 PM MDT THU JUL 20 2017

IDC081-202045-
/O.EXP.KPIH.SV.W.0024.000000T0000Z-170720T2045Z/
Teton ID-
235 PM MDT THU JUL 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TETON COUNTY WILL
EXPIRE AT 245 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

LAT...LON 4352 11106 4353 11107 4352 11108 4352 11111
      4355 11114 4354 11121 4356 11122 4361 11123
      4362 11125 4362 11133 4363 11134 4385 11105
      4353 11104
TIME...MOT...LOC 2035Z 240DEG 28KT 4372 11091 

$$

VALLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:53 PM MDT, 10 minutes earlier.

Area forecast discussion, Jul 20, 1:53 PM MDT, 10 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
153 PM MDT Thu Jul 20 2017

.DISCUSSION...Monsoonal moisture made a stronger push last night
than anticipated. As a result, we've had storms over the Snake
Plain into the Magic Valley today. A front is moving through the
region this afternoon. Thunderstorms will gradually move off to
the east with the front this evening. Could see a stray storm
remain over the extreme southeast corner late tonight into early
Friday morning. Otherwise, drier air will work back into the
region providing dry weather through the weekend. Looks like
monsoonal moisture returns to the area next week. This will
produce a threat for storms just about every day next week.

Valle

&&

.AVIATION...Models have done an extremely poor job handling
shower and t-storm activity so far today across the region. Based
aviation forecast for this afternoon largely on radar and
satellite trends, blending toward model guidance early this eve
and tonight. Expecting t-storms to continue for the next several
hours near KPIH/KIDA, and through early eve near KDIJ, while
KSUN/KBYI remain dry. Coverage should remain isolated to
scattered, and do not have confidence on timing/coverage to go
higher than VCTS. As usual, the strongest cells could produce
gusty/erratic outflow winds and some hail. Otherwise, expecting
VFR conditions at all terminals through tonight and throughout
Fri. Winds this afternoon will be a bit gusty outside of t-storm
activity as reflected in the TAFs. -KSmith/Valle

&&

.FIRE WEATHER...Monsoon moisture slipping into the southeast corner
of the state this afternoon and evening, roughly Sublett to
Palisades and north to near Island Park will be favorable for
isolated dry thunderstorms. The second concern is a surface front
moving through Central and Northern Idaho today. Estimate the front
will pass Salmon about 1100 hours and Gilmore 1700-1800 hours.
Forecast winds have been borderline Red Flag criteria for several
model runs, and this morning increased enough to favor issuing a
warning for Zone 476 below 6000 feet elevation and Zone 410. In Zone
410 the strongest winds gusting near or a little above 30 mph will
favor the Arco Desert and decrease east of Roberts. A low pressure
disturbance moving into British Columbia and Alberta on Monday will
bring dry westerly winds off the Pacific across southern Idaho and
push unstable air out of the state. Some of that unstable air will
be just across the border in Nevada and Utah the next few days. Will
look for that monsoon moisture to work back into Idaho Monday
through Wednesday. Thunderstorms with wetting rains may be possible
by next Wednesday. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ410-476.

&&

In the hours before

Special weather statement, Jul 20, 12:15 PM MDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1215 PM MDT THU JUL 20 2017

IDZ017-021-022-201900-
South Central Highlands ID-Lower Snake River Plain ID-
Eastern Magic Valley ID-
1215 PM MDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLAINE...
NORTHWESTERN BANNOCK...CENTRAL POWER AND SOUTHWESTERN BINGHAM
COUNTIES UNTIL 100 PM MDT...

At 1214 PM MDT, Doppler radar was tracking a strong thunderstorm near
Neeley, moving northeast at 35 mph.

Winds in excess of 40 mph and frequent lightning will be possible
with this storm. Boaters on American Falls Reservoir should seek
shelter now.

Locations impacted include...
American Falls, Neeley, American Falls Reservoir, Chubbuck,
Aberdeen, Fort Hall Buffalo Lodge, Springfield, Pocatello Airport,
Sterling and Massacre Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near American Falls Reservoir, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4262 11303 4282 11327 4316 11266 4293 11239
TIME...MOT...LOC 1814Z 231DEG 31KT 4275 11301

Valle
Special weather statement, Jul 20, 1:02 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pocatello ID
102 PM MDT THU JUL 20 2017

IDZ019-201945-
Upper Snake Highlands ID-
102 PM MDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TETON COUNTY UNTIL 145
PM MDT...

At 102 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tetonia or near Driggs, moving northeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Driggs, Felt and Tetonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4363 11120 4377 11136 4397 11105 4371 11105
TIME...MOT...LOC 1902Z 229DEG 29KT 4375 11121

VALLE
Special weather statement, Jul 20, 1:47 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Pocatello ID
147 PM MDT THU JUL 20 2017

IDZ021-023-202030-
Caribou Highlands ID-Lower Snake River Plain ID-
147 PM MDT THU JUL 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARIBOU...
SOUTHEASTERN BONNEVILLE AND SOUTHEASTERN BINGHAM COUNTIES UNTIL 230
PM MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Chesterfield, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. Boaters on Blackfoot Reservoir should seek shelter now.

Locations impacted include...
Wayan, Chesterfield Reservoir, Blackfoot Reservoir, Cutthroat Trout
Campground, Trail Creek Campground and Grays Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Blackfoot Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4286 11195 4321 11198 4326 11136 4300 11123
TIME...MOT...LOC 1945Z 248DEG 27KT 4298 11186

Valle

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:25 PM MDTSpecial Weather StatementPIHCaribou50 min
Jul 20, 4:22 AM MDTRed Flag WarningPIHBingham, Bonneville, Butte, Clark, Custer, Fremont and 5 more17 hr
Jul 20, 12:15 PM MDTSpecial Weather StatementPIHPower45 min
Jul 20, 1:02 PM MDTSpecial Weather StatementPIHTeton43 min
Jul 20, 1:40 PM MDTSevere Thunderstorm WarningPIHBonneville50 min
Jul 20, 1:47 PM MDTSpecial Weather StatementPIHCaribou43 min
Jul 20, 2:32 PM MDTSpecial Weather StatementPIHBonneville43 min
Jul 20, 3:21 PM MDTSpecial Weather StatementPIHCaribou54 min
Jul 20, 4:11 PM MDTSpecial Weather StatementPIHCaribou34 min
Jul 20, 4:20 PM MDTSevere Thunderstorm WarningPIHBear Lake, Caribou25 min
Jul 20, 4:58 PM MDTSpecial Weather StatementPIHCaribou62 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.